[phpBB Debug] PHP Warning: in file [ROOT]/phpbb/session.php on line 585: sizeof(): Parameter must be an array or an object that implements Countable
[phpBB Debug] PHP Warning: in file [ROOT]/phpbb/session.php on line 641: sizeof(): Parameter must be an array or an object that implements Countable
Anyone caring for someone with epilepsy? - Page 6 - Carers UK Forum

Anyone caring for someone with epilepsy?

For issues related to specific conditions and disabilities.
96 posts
Hi Russ,
I've just joined and I've been reading through all of the responses your message has received. Glad you started one. My younger sister (23, I'm 25) has severe learning disabilities and intractable epilepsy. She's been on a varying cocktail of medications for years. Most recently, she was put on Levetiracetam. I'd just like to warn people to thoroughly question their doctor before they accept this medication. It has produced violent and aggressive behaviour in my sister which has caused inestimable stress for our parents, which has been very Image for us all. who are my sister's main carers. I think in situations like my sister's, where attaining a good quality of life is the main aim and must take in a complex balance of needs, as carer/relative you must be completely sure that your doctor has taken into account the needs that you are most concerned with and live with on a daily basis. I would thoroughly recommend internet research too; as unfortunately, when the problems began our family discovered a significantly higher instance of aggressive problems in patients with learning disabilities - something the consultant seems to have deemed information not worth sharing. be clued-up
Image
Hi we've just began adding Keppra (Levetiracetam) as an adjunctive therapy.
We thought long and hard,nearly a full year, before accepting a trial on this drug as we were aware it has some nasty side-effects. Image

We're keeping an eye out and as you say being clued up is definately the way to go! Image

Two questions if I may!

Is your sister still on the drug and did the aggression etc. settle down or did you need to withdraw it? Image

Thanks for sharing,
marie x
Hi,
Well after a really bad decline in behaviour, it was decided that a withdrawal would be best. this was planned out carefully but ended up being much swifter than anticipated because there was no improvement, in fact at times behaviour seemed worse Image since the withdrawal has been complete, the behaviour has improved somewhat but has undoubtedly had a profound effect upon my sister. it's almost like she's scared of herself at times, she was unable to rationalise and process her own behaviour, she really had no control and with her learning disabilities it must have been awful for her and was very hard to deal with.
i know that this drug has been extremely successful for some patients, i just think that when treating epilepsy, especially for individuals like my sister, we really all need to remember that we are seeking best quality of life - in the end, as a family we'd rather have some night time seizures and a settled, happy young woman who is ok to venture out, rather than an unpredictable, unsettled, violent daughter and sister.
best wishes
I totally understand, the drug can be somewhat of a miracle for the people it seems to work for, others are not so fortunate. Image

Keppra can cause major behavioural issues - not just anger/aggression it can also go the other way too, causing low moods & depression or even suicidal thoughts. Image

It's always a bit of a trial with Epilepsy meds as they mostly have pretty nasty side-effects going on!

We're still struggling with some of the effects the neuro didn't mention FLU!!

OH has severe flu like symptoms, alternating between a high temperature or severe chills and he's developed a cough too!

Guess what?

They're all common side effects of Keppra Image
Pity high temp also triggers seizures!

We're still struggling on...another 7 weeks trial to go!

marie x
That's rubbish for you, I sometimes wonder if the doctors know about these things and figure that it'd just stress you to know or whether they aren't aware themselves! (And if so, which is worse!)

It's tricky isn't it? Like you said, ultimately the Keppra might be effective but how long will the flu symptoms carry on for? That's something that I'd not heard of before either btw.

My sister's behaviour is still erratic at times and aggressive. My parents' main concern is that it has lead to some permanent change, even though she's now off it. I've tried researching this on the net but haven't got far.

Good luck with the trial, I'd be interested to know how you get on!
Big Sis




Image Image Image Image
Hi and thanks for your reply again!

I googled Keppra side effects and there's a whole host of stuff.

what's worrying is I only really bother with the common and most common side effects as anything else is pretty rare and with a bit of luck you won't suffer them anyway. Image

Keppra got loads of really common side effects e.g. 19% developed a cough! and 10% took flu symptoms and can make you prone to infection - sometimes they subside and other times you need to withdraw the drug. Image

Don't you think with my husbands continual chest infections, pneumonia last year and a bronchial complaint they might have mentioned that!!! Image
Typical! Image Image Image

marie x
You'd certainly think so! I mean, my sister finds it really hard to communicate her feelings, her needs, etc. Image It's hard enough for normal people who feel down or whatever to communicate how they feel, but when for my sister it's ten times as hard, so to not be warned of the potential side effects her behaviour just came out of the blue for my parents Image
If you don't mind me asking, who did your husband develop epilepsy? My sister has always had it. I can't imagine what it must be like if it suddenly becomes part of your life, it's always been around for me.
take care Image
GP's and consultants are REQUIRED to inform you of the side-effects of drugs they prescribe. The vast majority don't because they don't have the time, poor dears. Image

Anyway, you can always read the leaflet enclosed with the prescription - as long as you have perfect eyesight and are not prone to migraines from concentrating on trying to read it! Image
Hi again,

My husband began seizing at age 11 and just gradually got worse over time.
At his worst point, which was last year, he had 30 seizures a day for a 5 month period! and just slept and seized around the clock. Image Image

My son began to take sleep seizures too but at a much earlier age, he was diagnosed at 18 months - wee soul!
Anyways, he was lucky and the meds worked for him, he continued to seize on and off until he was 12.
It took 2 years to wean him off all the meds and he has now been drug and seizure free for over 10 years! Image
We know he was one of the lucky ones - his dad was not so fortunate but we're hanging on in there!

Incidently, there are a few people who go to the local support group here who developed E out of nowhere in their 40's and some others who got it after having a stroke!

I guess it can and does happen anytime! Image

marie x
My dad developed epilepsy after his stroke. Fortunately it's well controlled.
96 posts